Alert archive / Virginia / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Blacksburg, VA

March 31, 201519 counties in Virginia; 4 counties in West Virginia

NWS Blacksburg, VA issued this red flag warning at Mar 31, 2015, 3:45 AM EDT for 19 counties in Virginia; 4 counties in West Virginia. It took effect at Mar 31, 2015, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2015, 3:45 AM EDT (07:45 UTC)
In effect from
Mar 31, 2015, 11:00 AM EDT
Expired
Mar 31, 2015, 8:00 PM EDT
In force
9 hr
Issued by
NWS Blacksburg, VA
All 23 counties

Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2015-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2015-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WWUS81 KRNK 310745
RFWRNK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT TUE MAR 31 2015

...GUSTY WINDS AND DRY CONDITIONS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS TODAY...

.DRY AIR REMAINS IN PLACE IN THE WAKE OF A COLD FRONT THAT PASSED
ACROSS THE AREA ON MONDAY...WHICH HAS RESULTED IN VERY LITTLE
RECOVERY OF FUEL MOISTURES THIS MORNING. SOUTHWESTERLY WINDS ARE
EXPECTED TODAY AS ANOTHER DEEP LOW PRESSURE SYSTEM WILL PASS NORTH
OF THE AREA THIS AFTERNOON. SOUTHWESTERLY FLOW WILL RESULT IN
WARM TEMPERATURES THAT WILL DRIVE RELATIVE HUMIDITY VALUES TO
NEAR 20 PERCENT DURING THE AFTERNOON. A TIGHTENED PRESSURE
GRADIENT AS THE LOW APPROACHES WILL ALSO SUPPORT STRONG WIND
SPEEDS THROUGH THE MORNING AND AFTERNOON.

VAZ018>020-022>024-034-035-311545-
/O.NEW.KRNK.FW.W.0001.150331T1500Z-150331T2200Z/
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-
AMHERST-
345 AM EDT TUE MAR 31 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT
THIS EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR PORTIONS OF
THE SHENANDOAH VALLEY AND THE ALLEGHANY HIGHLANDS...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND DRY CONDITIONS...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 6 PM EDT THIS EVENING.

* AFFECTED AREA...IN VIRGINIA...FIRE WEATHER ZONE 018 CRAIG... 
  FIRE WEATHER ZONE 019 ALLEGHANY VA...FIRE WEATHER ZONE 020 
  BATH... FIRE WEATHER ZONE 022 ROANOKE...FIRE WEATHER ZONE 023 
  BOTETOURT... FIRE WEATHER ZONE 024 ROCKBRIDGE...FIRE WEATHER 
  ZONE 034 BEDFORD AND FIRE WEATHER ZONE 035 AMHERST.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...FROM 11 AM THIS MORNING TO 6 PM EDT THIS EVENING.

* RELATIVE HUMIDITY...AS LOW AS 22 PERCENT.

* TEMPERATURES...IN THE LOWER 60S.

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY
  AND LOW FUEL MOISTURE MAY ENHANCE THE THREAT FOR THE SPREAD OF
  WILDFIRES LATE THIS MORNING THROUGH THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.ERH.NOAA.GOV/ER/RNK/EMER/EMER_FIRE.PHP (ALL LOWER CASE)
2 follow-up statements
027 
WWUS81 KRNK 311555
RFWRNK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT TUE MAR 31 2015

...GUSTY WINDS AND DRY CONDITIONS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON...

.DRY AIR REMAINS IN PLACE IN THE WAKE OF A COLD FRONT THAT PASSED
ACROSS THE AREA ON MONDAY...WHICH HAS RESULTED IN VERY LITTLE
RECOVERY OF FUEL MOISTURES. SOUTHWESTERLY WINDS ARE GOING TO
INCREASE TO 10 TO 20 MPH WITH GUSTS OVER 30 MPH THIS AFTERNOON. SOUTHWESTERLY
FLOW WILL ALSO RESULT IN WARM TEMPERATURES THAT WILL DRIVE
RELATIVE HUMIDITY VALUES TO NEAR 20 PERCENT DURING THE AFTERNOON.
A TIGHTENED PRESSURE GRADIENT AS THE LOW APPROACHES WILL ALSO
SUPPORT STRONG WIND SPEEDS THROUGH SUNSET.

VAZ007-009>014-017-WVZ042>044-507-508-010000-
/O.EXB.KRNK.FW.W.0001.000000T0000Z-150401T0000Z/
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
1155 AM EDT TUE MAR 31 2015

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE NEW RIVER VALLEY...MOUNTAIN
EMPIRE...AND SOUTHEAST WEST VIRGINIA...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 8 PM EDT THIS EVENING.

* AFFECTED AREA COUNTIES IN
  VIRGINIA...TAZEWELL...SMYTH...BLAND...GILES...WYTHE...PULASKI...MONTGOMERY
  AND FLOYD. IN WEST VIRGINIA...MERCER...SUMMERS...MONROE...AND GREENBRIER.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...UNTIL 8 PM TODAY.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE  60S.

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY
  AND LOW FUEL MOISTURE WILL ENHANCE THE THREAT FOR THE SPREAD OF
  WILDFIRES THROUGH SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE LARGE FIRE GROWTH POTENTIAL.

&&

$$

VAZ018>020-022>024-034-035-010000-
/O.EXT.KRNK.FW.W.0001.000000T0000Z-150401T0000Z/
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-
AMHERST-
1155 AM EDT TUE MAR 31 2015

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
GUSTY WINDS AND DRY CONDITIONS FOR PORTIONS OF THE SHENANDOAH
VALLEY...ALLEGHANY HIGHLANDS...AND ROANOKE VALLEY...

* AFFECTED COUNTIES IN VIRGINIA...CRAIG..ALLEGHANY
  VA...BATH...ROANOKE...BOTETOURT...ROCKBRIDGE...BEDFORD AND
  AMHERST.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...UNTIL 8 PM TODAY.

* RELATIVE HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURES...UPPER 60S TO LOWER 70S.

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY
  AND LOW FUEL MOISTURE WILL ENHANCE THE THREAT FOR THE SPREAD OF
  WILDFIRES UNTIL SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE LARGE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.ERH.NOAA.GOV/ER/RNK/EMER/EMER_FIRE.PHP (ALL LOWER CASE)
229 
WWUS81 KRNK 312343
RFWRNK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT TUE MAR 31 2015

...CRITICAL FIRE WEATHER CONDITIONS TO SLOWLY IMPROVE THIS EVENING...


VAZ007-009>014-017>020-022>024-034-035-WVZ042>044-507-508-010045-
/O.EXP.KRNK.FW.W.0001.000000T0000Z-150401T0000Z/
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
743 PM EDT TUE MAR 31 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR WIND
AND LOW HUMIDITY...

GUSTY WINDS WILL SLOWLY DIMINISH THIS EVENING AND BECOME LIGHT
LATE TONIGHT. RELATIVE HUMIDITY IS ALSO EXPECTED TO INCREASE
OVERNIGHT AS MIXING DECREASES.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.ERH.NOAA.GOV/ER/RNK/EMER/EMER_FIRE.PHP (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Mar 30, 9:29 PM EDT, 6 hours 16 minutes earlier.

Area forecast discussion, Mar 30, 9:29 PM EDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 PM EDT MON MAR 30 2015

.SYNOPSIS...
WEAK HIGH PRESSURE WILL BUILD ACROSS THE AREA OVERNIGHT. A COLD
FRONT WILL MOVE THROUGH THE REGION TUESDAY FOLLOWED BY ANOTHER
AREA OF WEAK HIGH PRESSURE FOR WEDNESDAY. ANOTHER COLD FRONT WILL
MOVE INTO THE REGION AND STALL THURSDAY THROUGH FRIDAY...BRINGING
AN EXTENDED PERIOD OF RAIN AND MILD TEMPERATURES TO THE REGION.
&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 905 PM EDT MONDAY...

WINDS QUICKLY DROPPING OFF THIS EVENING WITH LOSS OF HEATING AND
SUBSEQUENT LACK OF DEEPER MIXING AS WEAK HIGH PRESSURE NOSES IN
FROM THE SW. HOWEVER ALREADY SEEING SOME SHEARED MID/HIGH CLOUDS
STREAM SE FROM THE OHIO VALLEY ASSOCIATED WITH MOISTURE WITH THE
UPSTREAM CLIPPER SYSTEM. THINK MUCH OF THIS SHOULD FADE UPON
ENCOUNTERING THE VERY DRY AIR ALOFT SEEN ON EVENING SOUNDINGS SO
ONLY BOOSTED CLOUD COVER SLIGHTLY OVERNIGHT...MAINLY OVER THE
NORTH/WEST PER LATEST SATELLITE TRENDS. OTRW GIVEN BETTER
DECOUPLING POTENTIAL IN THE VALLEYS...AND LESS ALOFT UNDER THE
BACKING 25-30 KT 85H JET...LOWERED TEMPS A CAT OR SO IN THE LOW
SPOTS AND BOOSTED CLOSER TO 40 DEGREES AT ELEVATION.

PREVIOUS DISCUSSION AS 300 PM EDT MONDAY...

IN THE WAKE OF THIS MORNINGS COLD FRONT...WEAK HIGH PRESSURE WILL
BUILD INTO THE REGION THIS AFTERNOON INTO TONIGHT. GUSTY WEST TO
NORTHWEST WINDS WILL DIMINISH TONIGHT INTO TUESDAY MORNING. WINDS
GUSTS SHOULD REMAIN BELOW WIND ADVISORY CRITERIA ALONG AND JUST
EAST OF THE CREST OF THE BLUE RIDGE. A FEW GUSTS THIS AFTERNOON
INTO THIS EVENING OF 30-35KTS CANNOT BE RULED OUT...WITH A 40 TO
45 KNOT 850MB JET PASSING NORTH OF OUR REGION. LOW TEMPERATURES
TONIGHT WILL RANGE FROM THE THE LOWER 30S IN THE NORTHWEST
MOUNTAINS TO AROUND 40 DEGREES IN THE PIEDMONT.

HIGH PRESSURE OVER THE SOUTHEAST STATES TUESDAY WILL SLIDE EAST. LOW
PRESSURE IN THE GREAT LAKES TUESDAY MORNING WILL DROP SOUTHEAST AND
REACH THE NEW JERSEY COAST BY TUESDAY EVENING. A TRAILING COLD FRONT
FROM THE LOW WILL SWEEP ACROSS OUR REGION TUESDAY WITH LIMITED
MOISTURE. THE PRESSURE GRADIENT ACROSS OUR AREA WILL CONTINUE TO
TIGHTEN DURING THE MORNING AND AFTERNOON AS THE LOW SHIFTS
EASTWARD RESULTING IN GUSTY WINDS TUESDAY AFTERNOON...WHERE GUSTS
WILL COULD REACH 30 MPH...POSSIBLY AS HIGH AS AROUND 40 MPH AT
TIMES IN THE HIGHEST ELEVATIONS. WIND GUSTS SHOULD REMAIN BELOW
WIND ADVISORY LEVELS. THE COMBINATION OF GUSTY WINDS AND LOW
RELATIVE HUMIDITIES COULD RESULT IN AN ENHANCED FIRE DANGER
TUESDAY AFTERNOON. COORDINATED WITH DOF AND ISSUED AN
INCREASED FIRE DANGER FOR TUESDAY AFTERNOON. HIGH TEMPERATURES ON
TUESDAY WILL RANGE FROM THE MID 50S IN THE NORTHWEST MOUNTAINS TO
THE LOWER 70S IN THE PIEDMONT.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM EDT MONDAY...

HIGH PRESSURE WILL SWING IN BEHIND DEPARTING LOW TUESDAY NIGHT.
COULD SEE A FEW LINGERING SHOWERS IN THE WV/FAR SW VA MTNS EARLY
TUESDAY EVENING BEFORE THINGS CLEAR OUT.

WEDNESDAY...RIDGE ALOFT TRACKS EAST INTO THE OHIO/TN VALLEYS WITH
SRN JET SENDING MOISTURE INTO TX/LOWER MS VALLEY. AT THE SFC HIGH
PRESSURE SHIFTS OFFSHORE. AS WE HEAD INTO WED NIGHT-THURSDAY
SOUTHERLY FLOW AMPS UP BUT EXPECT DRIER LOW LVLS TO SLOW DOWN ONSET
OF RAIN CHANCES UNTIL THURSDAY AFTERNOON. WEAK UPPER SUPPORT ALLOWS
FOR MOST OF THE RAINFALL TO STAY ALONG AND WEST OF THE APPALACHIANS
UNTIL THURSDAY NIGHT...WHEN THE COLD FRONT APPROACHES FROM THE OHIO
VALLEY. STILL APPEARS THE BEST THREAT OF SHOWERS WILL BE IN THE
MTNS...WITH LESS EAST.

TEMPS THIS PERIOD WILL BE AT OR ABOVE NORMAL WITH LOWS TUESDAY NIGHT
RANGING FROM THE LOWER 30S ALLEGHANY HIGHLANDS/GREENBRIER...TO UPPER
30S TO LOWER 40S MOST OTHER LOCATIONS. HIGHS WEDNESDAY WILL BE IN
THE LOWER TO MID 60S...EXCEPT A FEW 50S HIGHER TERRAIN OF THE
ALLEGHANYS/SOUTHEAST WV. CLOUDS INCREASING AND SOUTHERLY FLOW WED
NIGHT WILL BE HOLDING A LID ON TEMPS...THOUGH SOME SLOW DOWN IN
ONSET OF CLOUDS MAY ALLOW TEMPS FOR OUR NRN CWA TO FALL FASTER IN
THE EVENING...WITH MID 30S FOR LOWS...WITH MOST OF THE FORECAST AREA
EXPERIENCING LOWS IN THE LOWER 40S.

THURSDAY WILL BE CLOUDIER THOUGH SOUTH WINDS WILL BRING WARMER AIR
RUSHING IN...WITH HIGHS IN THE 60S WEST TO LOWER 70S EAST.

THURSDAY NIGHT...LOWS WILL BE ABOUT 15-20 DEGREES ABOVE NORMAL WITH
50S MOST LOCATIONS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 200 PM EDT MONDAY...

NOT TOO MUCH CHANGE IN THIS FORECAST AS IT STILL LOOKS LIKE FRIDAY
AFTERNOON THROUGH SATURDAY MORNING WILL BE SHOWERY WITH A FEW
THUNDERSTORMS...AS COLD FRONT HEADS EAST INTO THE MTNS BY FRIDAY
EVENING THEN ACROSS THE CWA FRIDAY NIGHT. STILL DIFFERENCES ON
TIMING AND SHOWING A COUPLE OF LOW PRESSURE WAVES FORMING ALONG THE
FRONT ALLOWING FOR SLOWER PROGRESS. LEANED TOWARD THE BLEND OF THE
GFS/ECM. ECMWF FORMING STRONG LOW OVER NEW ENGLAND WITH GUSTY WINDS
ARRIVING POST FRONTAL SATURDAY MORNING. SHOULD SEE IT DRY OUT
SATURDAY BEHIND THE FRONT WITH A SLIGHT COOLDOWN. HIGH PRESSURE
ARRIVES FOR SUNDAY INTO MONDAY AND SHIFTS OFFSHORE. APPEARS NEXT
THREAT OF RAIN WILL BE SYSTEM NEXT TUESDAY.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
AS OF 640 PM EDT MONDAY...

VFR CONDITIONS WILL CONTINUE TONIGHT UNDER HIGH PRESSURE WITH
WESTERLY WINDS QUICKLY DIMINISHING TO BETWEEN 5-10 KTS AFTER
SUNSET. SOME MID/HIGH CLOUDS DIVING IN FROM THE NW MAY CLIP THE
NORTHERN HALF OF THE AREA THIS EVENING BUT ANY CLOUD BASES SHOULD
REMAIN ABOVE 7K FT OVERNIGHT.

ANOTHER CLIPPER LOW PRESSURE SYSTEM WILL PASS NORTH OF THE AREA
TUESDAY AFTERNOON BRINGING ANOTHER ROUND OF STRONG WEST WINDS WITH
GUSTS AGAIN TOPPING 25-30 KTS AT TIMES. HOWEVER OTHER THAN FOR
SOME UPSLOPE DRIVEN LATE DAY MVFR/VFR CIGS...AND SPOTTY SHOWERS
KBLF/KLWB VICINITY...CLOUD COVER/PRECIP SHOULD BE LIMITED.

WEAK HIGH PRESSURE BUILDS IN TUESDAY NIGHT RESULTING IN VFR UNDER
LIGHTER WINDS INTO WEDNESDAY.

HIGH CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS THROUGH THE
TAF VALID PERIOD.

EXTENDED AVIATION FORECAST...

COLD FRONT WILL DIP SOUTHEAST INTO THE AREA BY THE END OF THE WEEK
RESULTING IN PERIODS OF SUB-VFR IN LOWER CIGS/SHRA FROM THURSDAY
AFTERNOON INTO EARLY SATURDAY AS THE BOUNDARY OSCILLATES ACROSS
THE REGION. IMPROVING CONDITIONS APPEAR LIKELY LATER SATURDAY AS
HIGH PRESSURE STARTS TO BRING DRIER AIR IN FROM THE WEST ON GUSTY
NW WINDS SATURDAY AFTERNOON.

&&

.FIRE WEATHER...
AS OF 915 PM EDT MONDAY...

DEEP AFTERNOON/EVENING MIXING TO JUST BELOW 10K FT ALLOWED
HUMIDITY TO AGAIN PLUMMET LATE MONDAY WITH 10 HOUR FUELS DROPPING
TO BETWEEN 6-9 PERCENT IN VIRGINIA...AND 10-13 IN NORTH CAROLINA.
MOISTURE WILL ONLY SLOWLY RECOVER OVERNIGHT WITH SOME OF THE
RIDGES LIKELY SEEING HUMIDITY STAY BELOW 50 PERCENT FOR MUCH OF
THE NIGHT WHILE MAXING OUT IN THE 60-75 PERCENT RANGE ELSEWHERE.

ANOTHER COLD FRONT WITH LIMITED MOISTURE WILL DROP SOUTH ACROSS
THE REGION ON TUESDAY. TEMPERATURES WILL CLIMB INTO THE LOWER 60S
TO LOWER 70S TUESDAY AFTERNOON. RELATIVE HUMIDITY VALUES COULD
FALL INTO THE LOWER TO MID 20S FOR SEVERAL HOURS AND INTO THE
TEENS ACROSS THE HIGHER ELEVATIONS. FINER FUELS WILL SEE RAPID
DRYING TAKE PLACE AS WINDS AND HEATING COMBINE WITH ANOTHER ROUND
OF DEEPER MIXING. THIS MAY LOWER 10 HOUR FUEL MOISTURE TO CRITICAL
LEVELS AT LEAST FOR A FEW HOURS DURING THE AFTERNOON IN VIRGINIA
AND NORTH CAROLINA. WESTERLY WINDS WILL RANGE FROM AROUND 10 MPH
TO 20 MPH. THE RIDGETOP WINDS COULD AVERAGE AROUND 20 TO 25 MPH
TUESDAY AFTERNOON. WINDS COULD GUSTS UP TO 40 MPH IN THE HIGHER
ELEVATIONS TUESDAY AFTERNOON. THE COMBINATION OF DRY AIR AND FUELS
WILL HEIGHTEN FIRE DANGER FOR VIRGINIA AND NORTH CAROLINA
ESPECIALLY WITHIN A 2-5 HOUR WINDOW TUESDAY AFTERNOON.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KK/RAB
NEAR TERM...JH/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/KK
FIRE WEATHER...JH/KK
Hazardous weather outlook, Mar 30, 3:09 PM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT MON MAR 30 2015

NCZ003>006-019-020-VAZ043>047-058-059-311915-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
309 PM EDT MON MAR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
311915-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
309 PM EDT MON MAR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WEST WINDS SHOULD INCREASE TO 10 TO 20 MPH TUESDAY
AFTERNOON...GUSTING AS HIGH AS 40 MPH.

FOR WEDNESDAY THROUGH SUNDAY...THE PROBABILITY IS LOW FOR
HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 30, 10:42 PM EDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EDT MON MAR 30 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
311000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE
1042 PM EDT MON MAR 30 2015

...INCREASED FIRE DANGER TUESDAY AFTERNOON...

A COLD FRONT WITH LIMITED MOISTURE WILL DROP SOUTH ACROSS THE
REGION ON TUESDAY. TEMPERATURES WILL CLIMB INTO THE LOWER 60S
TO THE LOWER 70S TUESDAY AFTERNOON. RELATIVE HUMIDITY VALUES
COULD FALL INTO THE LOWER TO MID 20S FOR SEVERAL HOURS WITH
READINGS POSSIBLY REACHING INTO THE TEENS ALONG THE RIDGES. FINE
FUELS WILL SEE ENHANCED DRYING TUESDAY AS HEATING AND MIXING
COMBINE ALLOWING FUEL MOISTURE LEVELS TO DROP TO NEAR CRITICAL
VALUES DURING THE AFTERNOON HOURS. WESTERLY WINDS WILL RANGE FROM
AROUND 10 MPH TO 20 MPH. THE RIDGETOP WINDS COULD AVERAGE AROUND
20 TO 25 MPH TUESDAY AFTERNOON. WINDS COULD GUSTS UP TO 40 MPH IN
THE HIGHER ELEVATIONS TUESDAY AFTERNOON. THE COMBINATION OF DRY
AIR AND FUELS WILL HEIGHTEN FIRE DANGER.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS FIRE DANGER STATEMENT.

ADDITIONAL FIRE WEATHER INFORMATION IS AVAILABLE ON OUR WEB SITE AT
HTTP://WWW.WEATHER.GOV/RNK

Nearby

Red Flag Warnings in Virginia, 2015Red Flag Warnings in West Virginia, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.